Louisiana, 2018

Damaging Winds in Louisiana, July 2, 2018

July 2, 2018 · NWS SHV · 2 events in 1 county or zone

Isolated showers and thunderstorms developed during the afternoon of July 2nd, in response to a very hot and humid air mass, characteristic of temperatures near 100 degrees, and increasing low level moisture from the east from an upper low pressure system that began to drift west along the Alabama and Mississippi coasts. Given the very hot temperatures and moderate instability in place, one of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated showers and thunderstorms developed during the afternoon of July 2nd, in response to a very hot and humid air mass, characteristic of temperatures near 100 degrees, and increasing low level moisture from the east from an upper low pressure system that began to drift west along the Alabama and Mississippi coasts. Given the very hot temperatures and moderate instability in place, one of these storms quickly became severe over Northern Bienville Parish, with damaging winds downing numerous trees and power lines over the communities of Gibsland and Bryceland. These storms quickly dissipated by sunset with the loss of heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 2, 1:33 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 2, 1:33 PM CST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
233 PM CDT Mon Jul 2 2018

.SHORT TERM.../Tonight through Tuesday Night/

Showers continue to trend downward concerning coverage across
portions of Northeast Louisiana while heating and a persistant
shear axis embedded within a ridge of high pressure aloft has
allowed for isolated to widely scattered thunderstorms just north
of our region across portions of Western and Central Arkansas.
Otherwise, another day of upper 90s to near triple digit
temperatures across the remainder of the region but relief is in
sight across portions of the region in the form of increased rain
chances and if not that, then increased cloud cover which should
help to offset temperatures somewhat through the short term
portion of the forecast.

This aforementioned disturbance expected to bring us these
increased precipitation chances is otherwise called a TUTT low
(short for Tropical Upper Tropospheric Trough) or another
technical term for a Upper Level Cold Core area of low pressure.
This disturbances, if they affect our region, typically reside
to the south of a strong ridge of high pressure aloft and given
that they are typically embedded in the easterlies, move from east
to west, typically along the Gulf Coast. This is exactly the type
of set up we have currently across the Eastern CONUS with a strong
ridge of high pressure across the Middle Atlantic with the ridge
axis extending south and west into the Ouachitas and into the
Texas Hill Country. Vis Satellite imagery this afternoon shows a
build up of scattered to numerous areas of convection across
Eastern MS and Western AL with the best coverage noted along the
SE LA and S MS Gulf Coast. This feature will retrograde westward,
underneath the ridge axis overnight and through the day Tuesday,
bringing with it increase rain chances across most of the region.
As is the case today, the highest rain chances should be felt
across our southern most zones or south of the I-20 Corridor
Tuesday into Tuesday Night with the best rain chances across our
southwest third for Wednesday as the TUTT low moves quickly
westward into Central Texas by Wednesday Night.

Convection could produce brief heavy downpours but the convection
should be moving relatively quickly with the low itself and thus,
widespread flooding is not likely with this type of system even
tropical moisture will be associated with the system.

Even across our areas where rainall chances are much less, i.e.
north of the I-20 Corridor of Northeast Texas and Northern
Louisiana, the increased cloud cover should help to lower max
temperatures the next couple days but areas along and northwest of
the I-30 Corridor could still flirt with triple digits for
Tuesday. Did not stray too far from forecast MOS temps as they
looked pretty good given the scenario described above for the
short term.

13

.LONG TERM.../Wednesday through Tuesday/

...Beneficial rainfall to begin this first week of July...

Expect an upper trough centered over the north central Gulf of
Mexico this Monday morning to continue slowly retrograding W
throughout this holiday week. The first trough in the short term
gets replaced by another trough late Wednesday into Thursday which
will keep rain chances rather high throughout this week. By late
Thursday, this second trough will move ashore into SE TX.
However, expect a weakness to remain on the ERN side of the very
strong 600 dekameter ridge at 500 HPa centered over CO for this
weekend and early next week. The GFS then forecasts another weak
trough to retrograde W along the Gulf Coast with SCT showers and
TSTMS in the forecast for early next week as well.

With increased cloud cover and rainfall during this week with the
above said trough passage, expect temperatures to fall to near
normal for early July, that is highs in the lower 90s and overnight
lows in the lower to middle 70s.  These lower temperatures and light
to moderate rains should at least keep drought conditions from
deepening through mid July.

VIII

&&

.PREV DISCUSSION... /issued 1157 AM CDT Mon Jul 2 2018/

AVIATION...
Showers are trying to slowly dissipate across NE LA and SW AR attm
but should reignite with the aid of afternoon heating across these
same locations later today. Have included VCSH at the ELD/MLU
terminals to account for this but coverage will be too isolated to
mention at the TXK terminal. Expect that VFR conditions should
prevail outside rain areas through the day with any convection
dissipating after 03/00z this evening.

Still watching for a disturbance along the Northern Gulf Coast to
migrate westward overnight and through the day Wednesday. This
disturbance should have abundant mid level cloud cover associated
with it increasing during the late night hours across N LA and SC
AR with that cloud cover spreading westward during the post dawn
hours on Wednesday. Scattered convection will also be possible
with this disturbance to have introduced VCTS as early as 03/09z
at the MLU terminal and by 03/15z at the SHV/ELD/TXK to account
for the scattered convection.

Winds through the remainder of the day will be mostly variable and
near or under 10kts with winds decoupling after dark this evening.
Look for mostly variable winds beyond 03/12z for Wednesday with
speeds under 10kts.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  95  76  92 /  20  40  40  30
MLU  75  89  73  92 /  50  70  70  20
DEQ  73  96  74  93 /  20  20  20  10
TXK  75  95  75  93 /  20  20  20  20
ELD  74  91  73  93 /  30  40  30  20
TYR  74  97  75  91 /  10  20  40  40
GGG  74  97  75  90 /  10  30  40  40
LFK  74  95  74  87 /  10  50  60  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

13/VIII/13
Hazardous weather outlook, Jul 2, 9:37 AM CST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1037 AM CDT Mon Jul 2 2018

ARZ050-051-059>061-070>073-LAZ001>006-011>014-018>022-OKZ077-
TXZ096-097-108>112-030000-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Red River-
Bienville-Jackson-Ouachita-Natchitoches-Winn-Grant-Caldwell-
La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
1037 AM CDT Mon Jul 2 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

Isolated to scattered showers and thunderstorms will be possible
today across the region in response to weak disturbances aloft.
These disturbance will interact with daytime heating to produce
this convection but these thunderstorms should not be severe in
nature. Otherwise, the heat will continue to be the main story
today with daytime highs expected to range in the middle 90s to
near 100 degrees. When you combine these temperatures to the
afternoon humidity values, we should see heat index temperatures
this afternoon reaching near 100 to 105 degrees. If you must be
outside, remember to take frequent breaks and drink plenty of
water.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

An upper level disturbance will drift west across the Lower
Mississippi Valley and into Southern Arkansas and much of
Louisiana Tuesday, which should help initiate scattered to
numerous showers and thunderstorms over much of the region.
However, one more day of very hot temperatures is expected
especially over East Texas, Southeast Oklahoma, portions of
Southwest Arkansas and Northwest Louisiana, as temperatures again
climb into the upper 90s, and resultant heat indices range between
100 and 105 degrees. These scattered showers and thunderstorms
will persist Tuesday night and Wednesday over much of the region
as this disturbance continues to drift west across the area. Brief
heavy rainfall and locally gusty winds will be possible in the
stronger storms. While these storms may become more isolated
Thursday, scattered showers and thunderstorms should increase
Friday through Sunday, ahead of a potential series of upper level
disturbances that will again shift west across the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, amateur radio operators, and
storm spotters, will not be needed through tonight.

LAZ010-017-TXZ124>126-136>138-149>153-165>167-030000-
De Soto-Sabine-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1037 AM CDT Mon Jul 2 2018

This Hazardous Weather Outlook is for portions of northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

An upper level ridge of high pressure will remain anchored over
much of the area today. As a result, temperatures will climb into
the upper 90s to near 100 degrees this afternoon. When combined
with the humidity, heat indices will range from 100 to 105 degrees
once again. If you must be outside, remember to take frequent
breaks and drink plenty of water.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

An upper level disturbance will drift west across the Lower
Mississippi Valley and into Southern Arkansas and much of
Louisiana Tuesday, which should help initiate scattered to
numerous showers and thunderstorms over much of the region.
However, one more day of very hot temperatures is expected
especially over East Texas, Southeast Oklahoma, portions of
Southwest Arkansas and Northwest Louisiana, as temperatures again
climb into the upper 90s, and resultant heat indices range between
100 and 105 degrees. These scattered showers and thunderstorms
will persist Tuesday night and Wednesday over much of the region
as this disturbance continues to drift west across the area. Brief
heavy rainfall and locally gusty winds will be possible in the
stronger storms. While these storms may become more isolated
Thursday, scattered showers and thunderstorms should increase
Friday through Sunday, ahead of a potential series of upper level
disturbances that will again shift west across the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, amateur radio operators, and
storm spotters, will not be needed through tonight.

13

In the hours before

Special weather statement, Jul 2, 5:50 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
650 PM CDT MON JUL 2 2018

LAZ012-030045-
Bienville LA-
650 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BIENVILLE PARISH
UNTIL 745 PM CDT...

At 650 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gibsland, or 14 miles southeast of Minden, moving south at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Gibsland, Bienville, Bryceland, Mount Lebanon and Sailes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3237 9316 3258 9311 3258 9299 3236 9296
TIME...MOT...LOC 2350Z 004DEG 9KT 3253 9305

19
Special weather statement, Jul 2, 5:54 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Shreveport LA
654 PM CDT MON JUL 2 2018

LAZ004-005-030045-
Lincoln LA-Claiborne LA-
654 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAIBORNE AND
NORTHWESTERN LINCOLN PARISHES UNTIL 745 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Arcadia, or 13 miles southeast of Homer, moving south
at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Athens, Spring Lake, Lake Clairborne, Corinth, Mount Zion and Aycock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3258 9268 3259 9318 3262 9318 3275 9314
      3276 9274
TIME...MOT...LOC 2354Z 008DEG 11KT 3266 9289

19

The radar

The Shreveport radar (KSHV), 75 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bienville

When
July 2, 6:08 PM CST
Where
Bienville County, 0.54 mi S of Gibsland
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.542, -93.052

Numerous trees and power lines were downed over much of Gibsland.

Thunderstorm Wind, Bienville

When
July 2, 6:55 PM CST
Where
Bienville County, 0.14 mi WNW of Bryceland
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.451, -92.982

Trees and power lines were downed in Bryceland, and over much of the northern half of Bienville Parish.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754726, 754727.